Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 28, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 9, 2020, 10:57 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2020, 10:57 AM EDT (14:57 UTC)
- Expired
- Mar 9, 2020, 7:34 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
528 WHUS71 KBUF 091457 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1057 AM EDT Mon Mar 9 2020 LEZ040-041-092300- /O.NEW.KBUF.SC.Y.0028.200309T1457Z-200310T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1057 AM EDT Mon Mar 9 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
2 follow-up statements
727 WHUS71 KBUF 091840 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 240 PM EDT Mon Mar 9 2020 LEZ040-041-100000- /O.CON.KBUF.SC.Y.0028.000000T0000Z-200310T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 240 PM EDT Mon Mar 9 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
950 WHUS71 KBUF 092334 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 734 PM EDT Mon Mar 9 2020 LEZ040-041-100045- /O.CAN.KBUF.SC.Y.0028.000000T0000Z-200310T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 734 PM EDT Mon Mar 9 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 9:56 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 9, 9:56 AM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 956 AM EDT Mon Mar 9 2020 .SYNOPSIS... Surface high pressure will promote another dry, warm day to our region today with many areas 15 to 25 degrees above normal. This mild airmass will linger through tonight, with increasing clouds eventually produce a few rain showers late tonight. A cold front will cross the region Tuesday with a period of rain showers. && .NEAR TERM /THROUGH TUESDAY/... This period a broad surface high pressure will drift off the Southeast coastline...though its magnitude and wealth of dry air over our region will promote another dry...and warm day. We are starting today off a solid 10 degrees milder than yesterday and this, combined with 925 hPa temperatures again averaging around 10C will produce another warm afternoon. High temperatures will range from around 70F in the Genesee Valley and Finger Lakes, to 60F closer to the Lakes and east of Lake Ontario. The coolest spot will likely be downtown Buffalo...where southwest winds over the cold Lake Erie waters will hold temperatures to the lower 50s. A low pressure system to our west will maintain a tight pressure gradient over our region through midday. This combined with winds 30 to 40 knots at the top of the mixed layer will aid in winds gusting to 40 mph northeast of Lake Erie, and 25 to 40 mph across the remainder of WNY, and the north country. Mild temperatures will linger into the evening hours, with many areas remaining in the 50s deep into the evening hours. It will also largely remain dry through the evening, and not until later tonight will showers cross into our region from the west. While record high temperatures will likely be out of reach, it may remain mild enough early this morning and again tonight (through 1 AM EDT/midnight LST) to challenge record warm minimum temperatures. These values are: Buffalo 47F/2016...Rochester 45F/2016...Watertown 42F/1998. Presently, a southerly stream shortwave and surface low pressure are crossing the central Plains this morning. The low will skirt by our northern areas late tonight and Tuesday, while dragging a cold front across the CWA Tuesday afternoon. A period of rain showers will be upon this front...with forecasted precipitation across the region in the neighborhood of a quarter to a half an inch. It will remain mild ahead of the cold front with temperatures Tuesday in the 50s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... By the time we open this period Tuesday evening...a fast low amplitude flow will have already shoved a cold frontal boundary out of our region. Any lingering rain showers east of Rochester and Dansville will quickly come to an end...while clearing will gradually work its way over the region. It will be a notably chillier night...as modest cold advection in the wake of the front will allow the mercury to drop into the upper 20s to low 30s. High pressure crossing from Ontario into Quebec will extend southward across our forecast area on Wednesday. While this will favor fair dry weather...a very weak mid level trough will approach the region late in the day. This will result in an increase in clouds during the afternoon with slight chc to low chc pops for some brief showers into Wednesday evening. Any light showers over the western counties will be in liquid form...while some wet flakes will be possible east of Lake Ontario. Otherwise...Wednesday will be much cooler than recent days with max temps ranging from the upper 30s across the North Country to the low to mid 40s elsewhere. A robust shortwave digging across the northern Rockies Thursday morning will amplify a progressive downstream ridge that will make its way across the our forecast area during the midday and afternoon. This should guarantee fair dry weather for us while also encouraging temperatures across the western counties to return to near 50. The downside to this whole scenario is the stage will be set for decidedly more unsettled weather Thursday night. There is very strong agreement between the ensemble packages and various operational models that a deepening sfc low tracking from the Upper Great Lakes to the Ontario-Quebec provincial border Thursday night will drag a rather strong cold front across the Lower Great Lakes. Have significantly raised pops to reflect the high confidence...with cat pops now in place regionwide for widespread rain showers (mainly after midnight). To give you an idea of how dynamic this system is forecast to be...the well trusted ECMWF is suggesting an accompanying trop fold to nearly 500mb by daybreak Friday over sites north of Lake Ontario. && .LONG TERM /FRIDAY THROUGH SUNDAY/... This period will begin with a vigorous shortwave plowing through the base of an increasingly negatively tilted trough over Quebec. The corresponding surface low will deepen to a consensus 985mb east of James Bay...while its associated cold front will race from our forecast area across New England. The very dynamic system will include strong low level forcing in the vcnty of the front...so moderately heavy showers will still be likely in the morning for sites east of Rochester. Strong subsidence and pronounced mid level drying will then bring an end to the showers from west to east during the midday and afternoon. The ensuing partial clearing and aforementioned subsidence will promote relatively deep mixing...and with winds just off the deck averaging 35-40 kts... we can anticipate a rather windy afternoon. Gusty sfc winds will also be supported by 10mb/6 hr isallobaric pressure rises. These winds will gradually taper off during the course of Friday night. As we progress through the weekend...another very strong shortwave will dive south across the Pacific Northwest...carving out a deep closed off low in the process. This will favor the amplification and broadening of a downstream ridge that will initially be in place over the northern plains and Canadian prairies. There is strong agreement with the bulk of the ensemble members of the GEFS...and operational ECMWF and Hemispheric GEM guidance packages that an impressive sfc high will form as a result and gradually drift from central Canada to the St Lawrence Valley. This will place our forecast area on the southern periphery of the anomalously strong area of high pressure...nearly assuring us of fair dry weather. The one feature to watch though will be a southern stream system that is currently forecast to track across the Tennessee Valley and Middle Atlantic region. While current forecasts keep the associated pcpn out of our forecast area...it is not out of the question that this could move far enough north to dampen our spirits for the second half of the weekend. Stay tuned. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... For the 12Z TAFS VFR flight conditions are found, and these conditions will persist through the 12Z TAF cycle. The main concern the next 3 hours will be LLWS, as a 45 to 50 knot LLJ at 2K will be over the region. As the mixing heights increase during the day, the LLWS will fade and surface gusts will increase, up to around 35 knots across KBUF/KIAG...and slightly less elsewhere. These gusts will diminish some this evening...at which point a LLJ aloft may bring occasional LLWS to the TAF region tonight. A frontal boundary will usher in a lower deck of clouds/MVFR and rain showers late tonight across the TAF region. Outlook... Tuesday...IFR/MVFR with rain showers. Wednesday and Thursday...Mainly VFR. Friday...VFR/MVFR with chance of rain showers. && .MARINE... Daily southwest winds (backing some to southerly at night) will remain 10 to 15 knots through midday Tuesday. There may occasionally be winds above 15-18 knots at times, especially just past sunrise, and again just before sunset, but cooler waters will keep the bulk of the daylight hour winds sub small craft advisory range. A cold front will pass across the region Tuesday...and this feature may bring small craft worthy winds to the lakes. && .FIRE WEATHER... A southwest wind into this afternoon of 15 to 25 mph will gust over 35 mph, with strongest winds across the Niagara Frontier. There have been several days without appreciable precipitation, and recent dry weather, including yesterday, has allowed for some drying of low lying brush and fine fuels such as grasses. Humidity values will lower to below 35 percent through this afternoon and could bottom out as low as 20 percent, especially across the inland Southern Tier and Genesee Valley. Have issued a Special Weather Statement for the elevated wildfire potential for much of western NY toward the Finger Lakes focused on areas that are free of snow cover and have been most dry recently. Any outside burning today across Western New York is strongly discouraged. A cold front will bring in rain showers region-wide late tonight and Tuesday, easing this dry stretch and the elevated wildfire potential. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Thomas NEAR TERM...Thomas SHORT TERM...RSH LONG TERM...RSH AVIATION...Thomas MARINE...Thomas FIRE WEATHER...JLA/Thomas
Hazardous weather outlook, Mar 9, 9:27 AM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 927 AM EDT Mon Mar 9 2020 NYZ006>008-010-019>021-085-101330- Oswego-Jefferson-Lewis-Northern Erie-Chautauqua-Cattaraugus-Allegany- Southern Erie- 927 AM EDT Mon Mar 9 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-101330- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 927 AM EDT Mon Mar 9 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-011>014-101330- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming- Livingston-Ontario- 927 AM EDT Mon Mar 9 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is an elevated wildfire risk through this afternoon in areas that are free of snow. See the latest Special Weather Statement for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Mar 9, 9:13 AM EDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Buffalo NY 913 AM EDT Mon Mar 9 2020 NYZ001>005-011>014-092200- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming- Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Batavia, Warsaw, Geneseo, and Canandaigua 913 AM EDT Mon Mar 9 2020 ...ELEVATED WILDFIRE POTENTIAL TODAY... Breezy, mild and very dry conditions, especially in areas that have lost the snowpack, will result in an elevated wildfire potential across portions of western New York toward the Finger Lakes region. The risk will be greatest in open and sufficiently dried out locations such as fields and less wooded areas. Any outside burning is strongly discouraged. JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:27 PM EDT | Wind Advisory | BUF | Erie, Genesee, Monroe, Niagara, Orleans | 3 hr |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.